Alfacalcidol and calcium supplement reduction in post-thyroidectomy patients
Margaret Morris, Endocrine Specialist Nurse, The Freeman Hospital, Newcastle upon Tyne
Hypocalcaemia is the most common post-operative complication following total thyroidectomy, although permanent hypoparathyroidism only occurs in 1-2% of cases. Symptoms are very well controlled with alfacalcidol (Vitamin D) and calcium supplements with regular patient monitoring.
Despite the risk of renal impairment incurred by long-term use of these medications, and the unpalatable nature of the tablets, it has been our experience that therapy is often continued in the long-term, even when it is not necessary. A supervised withdrawal of treatment in a group of 42 patients receiving the therapy indicated that 80% were able to stop or reduce their medication.
A protocol is now in place for withdrawal of established medication and the next phase of the project is to investigate the management of post-operative hypocalcaemia on wards. This will hopefully result in an evidence-based protocol to facilitate the safe and early discharge of patients who can then follow previously devised procedures to reduce/discontinue medications where possible.
Patient education and involvement has been shown to be the key to successful reduction or withdrawal of treatment and printed information for patients will be produced to facilitate this.
If this work is successful within our Trust then it is hoped the results and patient information will be disseminated nationally by publication of the results, presentation at regional and national conferences, and by providing copies of the proformas and patient information to other centres that are interested in using them. The award will be used to produce this information and any presentational aids required. Hopefully in the long term this would be supported by the BTF and the BTA.